Montana, 2009Winter Storm in Montana, April 23 to 24, 2009
April 23 to 24, 2009 · NWS BYZ · 5 events in 5 counties and zones
A strong spring storm system moved across the forecast area on the 23rd and 24th. Precipitation began as rain during the afternoon of the 23rd and changed to snow during the overnight hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system moved across the forecast area on the 23rd and 24th. Precipitation began as rain during the afternoon of the 23rd and changed to snow during the overnight hours. The snow was heavy at times especially over the Beartooth/Absaroka Mountains and adjacent foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 23, 9:31 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 23, 9:31 AM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1031 AM MDT THU APR 23 2009
.MORNING UPDATE...
COLD FRONT LOOKS TO HAVE MOVED THROUGH THE WESTERN AND CENTRAL
ZONES AND AS FAR EAST AND SOUTH AS MILES CITY AND SHERIDAN. GUSTY
NORTHWEST WINDS ARE ALONG AND JUST BEHIND THE FRONT BUT HAVE
SUBSIDED QUITE A BIT FURTHER NORTH. HOWEVER...GUSTY NORTH WINDS
WILL PICK UP LATER THIS AFTERNOON AND INTO THIS EVENING
ESPECIALLY ACROSS THE EASTERN ZONES. SOME SHOWERS AND AN ISOLATED
THUNDERSTORM ACCOMPANIED THE FRONT JUST NORTH OF BILLINGS EARLIER
THIS MORNING BUT THESE HAVE DISSIPATED. HOWEVER...SCATTERED
SHOWERS CONTINUE TO DEVELOP FURTHER BEHIND THE FRONT ACROSS THE
NORTHERN ZONES. LOOK FOR SHOWERS TO BECOME MORE NUMEROUS THIS
AFTERNOON WITH COVERAGE SHIFTING EAST AND SOUTH AS THE DAY
PROGRESSES. HIGH TEMPERATURES HAVE ALREADY BEEN REACHED ACROSS
MOST LOCATIONS AND HAVE ADJUSTED GRIDS ACCORDINGLY. RAIN WILL
CHANGE TO SNOW THIS EVENING ACROSS THE CENTRAL AND WESTERN ZONES.
STILL LOOKING AT HEAVY WET SNOW FOR THE MOUNTAINS AND FOOTHILLS
TONIGHT AND FRIDAY WITH ACCUMULATIONS...ALTHOUGH NOT AS HEAVY FOR
THE WESTERN PLAINS. WILL BE TAKING A CLOSER LOOK FOR THE
AFTERNOON PACKAGE. UPDATED FORECAST ALREADY SENT...MAINLY TO TIME
FORECASTED HIGHS. HOOLEY
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
VERY UNSETTLED AND WET PATTERN SETTING UP FOR THE EXTENDED PERIOD
AS THE LONGWAVE TROF CARVED OUT WITH THE LATE WEEK SYSTEM REMAINS
ACROSS THE REGION THROUGH NEXT WEEK AND POSSIBLY THROUGH NEXT
WEEKEND. SEVERAL CHUNKS OF ENERGY DROP SOUTHWARD OUT OF CANADA TO
REINFORCE THE EXISTING TROF SUNDAY THROUGH TUESDAY KEEPING
TEMPERATURES WELL BELOW AVERAGE AND POPS HIGH. BY LATE TUESDAY
INTO WEDNESDAY A GOOD BIT OF ENERGY PUSHES OUT OF ALBERTA TOWARD
WASHINGTON AND OREGON DEVELOPING A SIGNIFICANT STORM OVER THE
PACIFIC NORTHWEST. STRENGTHENING SOUTHERLY FLOW DEVELOPS TO THE
EAST OF THIS SYSTEM OVER MONTANA...RESULTING IN CONTINUED
PRECIPITATION CHANCES...BUT SOMEWHAT WARMER TEMPERATURES THAN
EARLIER IN THE WEEK. THIS SYSTEM THEN TRANSLATES EASTWARD ACROSS
THE AREA FOR THE LATE WEEK AND INTO THE WEEKEND...KEEPING
CONDITIONS UNSETTLED. LOCAL POP GUIDANCE IS PEGGING WELL ABOVE
CLIMATOLOGICAL PRECIPITATION CHANCES THROUGH THE EXTENDED
PERIOD...AND SEE NO REASON TO GO LOWER THAN CHANCE POPS FOR MOST
AREAS DURING THIS TIME FRAME. LATEST ECMWF HAS TRENDED TOWARD THE
LATER PERIOD GFS SOLUTION ADDING CREDIBILITY TO THE HIGHER POPS AS
WELL. SO AFTER A PERIOD OF WARM AND DRY WEATHER THERE IS A GOOD
LIKELIHOOD THAT WE WILL SEE CLOUDY COOL AND WET CONDITIONS FOR THE
NEXT 7 DAYS. CHAMBERS
&&
.AVIATION...
FLIGHT CONDITIONS WILL DIMINISH THROUGH THE DAY TODAY AS
PRECIPITATION DEVELOPS BEHIND COLD FRONT. INCREASING SHOWERS AND
ISOLATED THUNDERSTORMS WILL CAUSE LOCALLY REDUCED FLIGHT
CONDITIONS DO TO LOWERING CEILINGS AND VISIBILITIES IN PRECIP.
AVIATORS CAN ALSO EXPECT ERRATIC WIND GUSTS TO ACCOMPANY SHOWER ACTIVITY.
MVFR TO IFR CONDITIONS CAN BE EXPECTED BY THIS EVENING WEST OF A
LINE FROM MILES CITY TO BROADUS AS THE AREA OF PRECIPITATION EXPANDS.
RAIN IN THE LOWER ELEVATIONS THROUGH THE DAY WILL CHANGE TO A RAIN
SNOW MIX LATE THIS EVENING.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH THIS EVENING ALONG THE COLD FRONT.
MOUNTAINS WILL BECOME OBSCURED BY MID AFTERNOON AS MID LEVEL
CEILINGS LOWER TO PASS LEVELS. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 048 030/040 028/048 033/052 033/050 032/052 034/053
6/W +8/O 53/W 44/W 34/W 45/W 43/W
LVM 055 028/039 022/046 029/049 029/047 028/049 030/052
7/W +8/O 52/W 55/W 34/W 44/W 43/W
HDN 047 034/044 028/050 032/055 033/054 034/055 034/055
5/W +8/O 63/W 34/W 34/W 45/W 43/W
MLS 051 033/043 029/049 032/053 032/055 033/054 034/054
5/W 77/O 43/W 23/W 33/W 23/W 23/W
4BQ 063 034/042 027/045 029/050 031/052 034/053 034/053
3/T 79/O 75/W 34/W 33/W 34/W 43/W
BHK 060 032/041 025/045 028/050 029/051 031/050 032/052
4/W 76/O 44/W 23/W 33/W 23/W 22/W
SHR 068 036/041 026/045 029/049 028/049 031/051 030/052
3/T 8+/O 86/W 35/W 45/W 45/W 43/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT FRIDAY NIGHT FOR ZONES 34-38-40-41-64-65.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT FRIDAY NIGHT FOR ZONES 56-66-67.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT FRIDAY NIGHT FOR ZONE 99.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MDT FRIDAY NIGHT FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 23, 4:03 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
503 AM MDT THU APR 23 2009
MTZ028>042-056>058-063>068-WYZ098-099-241200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
503 AM MDT THU APR 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL SPREAD OVER THE ENTIRE AREA THIS AFTERNOON AND CHANGE
TO SNOW TONIGHT. THE SNOW WILL BE HEAVY AT TIMES OVER THE
MOUNTAINS AND ALONG THE FOOTHILLS. THE HEAVIEST ACCUMULATIONS
WILL BE ALONG THE EAST FACING SLOPES...FROM NYE TO RED LODGE AND
IN THE MOUNTAINS. TRAVEL WILL BECOME VERY DIFFICULT IN THESE
LOCATIONS TONIGHT AS VISIBILITIES GET REDUCED AND ROADS BECOME
SLUSHY AND SNOW PACKED. ELEVATIONS BELOW 4 THOUSAND FEET SHOULD
SEE LIGHTER ACCUMULATIONS WITH A WARM GROUND LIMITING THE SNOWS
ABILITY TO ACCUMULATE. PEOPLE WITH TRAVEL PLANS AND OUTDOOR
INTERESTS SHOULD BE PREPARED FOR A RETURN TO WINTER WEATHER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE OVER THE FOOTHILLS AND MOUNTAINS FRIDAY BEFORE
TAPERING OFF FRIDAY NIGHT. SNOW WILL BE HEAVY AT TIMES IN THESE
LOCATIONS CAUSING REDUCTION IN VISIBILITIES AND SLUSH TO SNOW
COVERED ROADS. PEOPLE WITH TRAVEL PLANS AND OUTDOOR INTERESTS
SHOULD BE PREPARED FOR A RETURN TO WINTER WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Golden Valley
- When
- April 23, 1:00 PM MST to April 24, 10:00 PM MST
- Where
- Golden Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Ryegate received between 7 and 12 inches of snow.
Winter Storm, Northern Park County
- When
- April 23, 1:00 PM MST to April 24, 10:00 AM MST
- Where
- Northern Park County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Clyde Park received around 10-12 inches of snow.
Winter Storm, Livingston Area
- When
- April 23, 2:00 PM MST to April 24, 10:00 AM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Livingston received around 9 inches of snow.
Winter Storm, Northern Sweet Grass
- When
- April 23, 4:00 PM MST to April 24, 10:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Melville received around 10-11 inches of snow.
Winter Storm, Red Lodge Foothills
- When
- April 23, 5:00 PM MST to April 24, 7:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Red Lodge received around 7 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 23, 2009$15 million · 1.75 in hail · 35 events
- Damaging Wind in Illinois, April 23, 20092 injured · $10,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, April 23, 200957 kt wind · 4 events
- Wildfire in Minnesota, April 23, 20091 event
- Hail in Georgia, April 23, 20091 in hail · 1 event
- Flood in Maine, April 23 to 24, 20091 event
- High Wind in Utah, April 23, 200964 kt wind · 1 event
- Winter Storm in Montana, April 23 to 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163384, 163387, 163388, 163385, 163391.